Alert archive / Tennessee / Tornado Warnings in 2005
Tornado Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Oct 21, 2005, 4:59 PM EDT for Jefferson County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2005, 4:59 PM EDT (20:59 UTC)
- Expired
- Oct 21, 2005, 5:39 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Jefferson County, TN
The radar
The Knoxville radar (KMRX), 16 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 212059
TORMRX
TNC089-212200-
/O.NEW.KMRX.TO.W.0011.051021T2059Z-051021T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT FRI OCT 21 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
JEFFERSON COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE
* UNTIL 600 PM EDT
* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
SOUTHWEST OF NEW MARKET...OR ABOUT 10 MILES SOUTHWEST OF JEFFERSON
CITY...MOVING EAST AT 30 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
NEW MARKET BY 510 PM EDT
JEFFERSON CITY BY 515 PM EDT
DANDRIDGE BY 520 PM EDT
WHITE PINE BY 535 PM EDT
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
HAVE ALREADY FORMED...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE
IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT
SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.
LAT...LON 3610 8370 3604 8366 3596 8351 3590 8327
3616 8329 3616 8355
$$2 follow-up statements
000
WWUS54 KMRX 212122
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT FRI OCT 21 2005
TNC089-212200-
/O.CON.KMRX.TO.W.0011.000000T0000Z-051021T2200Z/
JEFFERSON TN-
522 PM EDT FRI OCT 21 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR JEFFERSON
COUNTY...
AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
LOCATED NEAR DANDRIDGE...MOVING EAST AT 30 MPH.
THE TORNADO WILL BE NEAR...
7 MILES NORTH OF CHESTNUT HILL BY 525 PM EDT
WHITE PINE BY 530 PM EDT
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE OCCURRING...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE
IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE STRUCTURE. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT
SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.
LAT...LON 3615 8330 3603 8327 3592 8330 3592 8330
3599 8354 3605 8365 3609 8367 3610 8365
3612 8366 3610 8362 3613 8362 3616 8356
$$000
WWUS54 KMRX 212139
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT FRI OCT 21 2005
TNC089-212149-
/O.CAN.KMRX.TO.W.0011.000000T0000Z-051021T2200Z/
JEFFERSON TN-
539 PM EDT FRI OCT 21 2005
...THE TORNADO WARNING FOR JEFFERSON COUNTY IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS AND EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.
LAT...LON 3615 8330 3603 8327 3592 8330 3592 8330
3599 8354 3605 8365 3609 8367 3610 8365
3612 8366 3610 8362 3613 8362 3616 8356
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 21, 3:20 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 21, 3:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT FRI OCT 21 2005 .SHORT TERM (TONIGHT AND SATURDAY)...A LINE OF SHOWERS AND THUNDERSTORMS HAVE MOVED OUT AHEAD OF A COLD FRONT AND ARE TRACKING ACROSS THE MRX CWA THIS AFTERNOON. WITH WEAK INSTABILITY IN PLACE AND LIFT ASSOCIATED WITH THE APPROACHING FRONT...THESE STORMS SHOULD CONTINUE OVER THE REGION INTO THE EVENING HOURS. THE FRONT SHOULD REACH INTO THE AREA OVERNIGHT CONTINUING A CHANCE OF SHOWERS THROUGH THE NIGHT. SHOWERS WILL LINGER OVER THE AREA INTO SATURDAY AS THE FRONT EXITS THE REGION AND THE TROUGH AXIS MOVES THROUGH. GUIDANCE NUMBERS LOOK GOOD WITH COOLER TEMPS EXPECTED BEHIND THE FRONT...SO WILL KEEP TEMPS CLOSE TO GUIDANCE. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS INDICATE A HIGHLY AMPLIFIED PATTERN WILL DEVELOP THIS WEEKEND...AS A STRONG UPPER TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE NATION. THIS PATTERN LOOKS TO LINGER ACROSS THE FORECAST AREA THROUGH THE MIDDLE OF NEXT WEEK...BRINGING A DRAMATIC DROP IN TEMPS TO BELOW-NORMAL LEVELS THROUGH WEDNESDAY. MODELS REVEAL SOME DIFFERENCES IN THE DETAILS WITH A SERIES OF SHORT WAVES EXPECTED TO ROTATE AROUND THIS LONG WAVE UPPER TROUGH. MOISTURE LOOK TO BE LIMITED THROUGH EARLY NEXT WEEK...BUT IT APPEARS THAT A FEW SHOWERS WILL BE POSSIBLE (ESPECIALLY IN THE UPSLOPE AREAS OF THE MOUNTAINS). GFS MODEL CONTINUES TO INDICATE THAT 850 MB TEMPS WILL BE COLD ENOUGH SUNDAY NIGHT AND MONDAY NIGHT FOR SOME SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS (GENERALLY ABOVE 3000 FEET). THIS UPPER TROUGH WILL EVENTUALLY MOVE OUT OF THE REGION BY THURSDAY...WITH HIGH PRESSURE BUILDING INTO THE REGION THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 55 66 44 65 / 30 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 55 64 42 62 / 40 20 10 20 OAK RIDGE, TN 54 63 41 62 / 40 20 10 20 TRI CITIES AIRPORT, TN 53 62 38 58 / 50 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
Hazardous weather outlook, Oct 21, 4:19 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 419 AM EDT FRI OCT 21 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 319 AM CDT FRI OCT 21 2005 /419 AM EDT FRI OCT 21 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. DANGEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A MUCH COLDER AIR MASS WILL MOVE INTO THE AREA BEHIND THE FRONT. LOW TEMPERATURES ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY NIGHT COULD FALL TO NEAR FREEZING ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE...ESPECIALLY IN SHELTERED VALLEYS. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Oct 21, 4:57 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 NE HARRIMAN
10/21/2005 ROANE TN LAW ENFORCEMENT
ONE TREE DOWN ON WOODS CHAPEL ROAD. REPORTED BY
DISPATCH.
0335 PM HAIL HARRIMAN
09/15/2005 0.75 INCH ROANE TN LAW ENFORCEMENT
PEA TO PENNY SIZED HAIL REPORTED IN DOWNTOWN HARRIMAN.
REPORTED BY DISPATCH.
0330 PM HAIL OAK RIDGE
10/21/2005 1.00 INCH ANDERSON TN TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN DOWNTOWN OAK RIDGE.
REPORTED BY STORM SPOTTER.
0335 PM TSTM WND OAK RIDGE
09/15/2005 60.00 MPH ANDERSON TN TRAINED SPOTTER
60+ MPH WINDS REPORTED IN DOWNTOWN OAK RIDGE. REPORTED
BY STORM SPOTTER.
&&
FERRELLLocal storm report, Oct 21, 4:57 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 NE HARRIMAN
10/21/2005 ROANE TN LAW ENFORCEMENT
ONE TREE DOWN ON WOODS CHAPEL ROAD. REPORTED BY
DISPATCH.
0335 PM HAIL HARRIMAN
09/15/2005 0.75 INCH ROANE TN LAW ENFORCEMENT
PEA TO PENNY SIZED HAIL REPORTED IN DOWNTOWN HARRIMAN.
REPORTED BY DISPATCH.
0350 PM HAIL OAK RIDGE
10/21/2005 1.00 INCH ANDERSON TN TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN DOWNTOWN OAK RIDGE.
REPORTED BY STORM SPOTTER.
0350 PM TSTM WND OAK RIDGE
09/15/2005 60.00 MPH ANDERSON TN TRAINED SPOTTER
60+ MPH WINDS REPORTED IN DOWNTOWN OAK RIDGE. REPORTED
BY STORM SPOTTER.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 35 min |
| Oct 21, 3:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 40 min |
| Oct 21, 3:53 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 67 min |
| Oct 21, 4:42 PM EDT | Tornado Warning | MRX | Knox | 21 min |
| Oct 21, 5:58 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 32 min |
| Oct 21, 6:17 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 43 min |
Nearby
Tornado Warnings in Tennessee, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.